Hot flushes, night sweats or painful joints may be good news for women taking hormone-based drugs for breast cancer — it may mean their tumors are less likely to return, researchers said on Thursday.
Women with any of these menopause-like symptoms after taking AstraZeneca's breast cancer drug Arimidex or generic tamoxifen were 30 percent less likely to have their cancer return over the next nine years, they found.
"The treatment is designed to starve potential cancers of estrogen and these symptoms mean that there are lower levels of estrogen in the body," said Jack Cuzick, an epidemiologist at Cancer Research UK, who led the study published in the journal Lancet Oncology.
"But it is too early to say whether having these symptoms is essential for the treatment to be effective. At the moment all we can say is that the symptoms indicate the likely success of the treatment."
Breast cancer is the leading cause of cancer deaths among women worldwide, according to the American Cancer Society. The group estimates about 465,000 women died of breast cancer globally in 2007, and 1.3 million new cases were diagnosed.
Declining death rates from breast cancer in developed countries have been attributed to early detection through mammography screening and to improved treatment.
The researchers looked at some 4,000 post-menopausal women treated with either Arimidex, known generically as anastrozole, or the older cancer drug tamoxifen. Arimidex is one of a newer class of drugs called aromatase inhibitors that cannot be taken by women not yet through menopause.
Women who reported hot flushes, night sweats or painful joints within three months of treatment were more likely to remain free of their cancer and these early side effects may also help doctors more effectively target future treatment.
"Our main message is: No pain, no gain," Ivana Sestak, a Cancer Research UK researcher who worked on the study, said in a telephone interview.
Sestak added the researchers do not know why some women responded differently but believe genetics is the likely explanation because every person metabolizes the drugs that cause a drop in estrogen differently.